Texas, 2004

Hail in Texas, August 11, 2004

August 11, 2004 · NWS EPZ · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 11, 1:30 PM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 11, 1:30 PM MST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM
230 PM MDT WED AUG 11 2004

SYNOPSIS...
ALTHOUGH MOISTURE IS LIMITED ALOFT THERE IS JUST ENOUGH LOW LEVEL
MOISTURE TO PRODUCE ISOLATED THUNDERSTORMS ACROSS THE BORDERLAND
THIS EVENING. HIGH PRESSURE ALOFT IS BEGINNING TO SHIFT WEST AND
THAT WILL HELP TO INCREASE AERIAL COVERAGE OF STORMS OVER THE NEXT
FEW DAYS. A WEAK BACKDOOR COLD FRONT WILL PUSH INTO THE AREA FROM
THE EAST TONIGHT. TEMPERATURES WILL TREND SLIGHTLY COOLER THROUGH
THE WEEKEND. ALOFT A SHARP DISTURBANCE WILL TRACK OVER SOUTHEAST NEW
MEXICO OVERNIGHT. THUS STORM CHANCES ARE BEST OVER AREAS EAST OF THE
RIO GRANDE TONIGHT.  FOR THURSDAY THE ENTIRE REGION HAS A BETTER
CHANCE OF AFTERNOON AND EVENING STORMS. MOISTURE WILL INCREASE OVER
THE WEEKEND AND ALLOW SCATTERED SHOWERS AND THUNDERSTORMS TO
DEVELOP. THE REGION LOOKS TO DRY OUT SOMEWHAT BY MONDAY THUS
REDUCING RAIN CHANCES NEXT WEEK.

DISCUSSION...
ALOFT UPPER LEVEL HIGH PRESSURE BEGINNING TO RECEDE TO THE WEST.
THIS PUTS THE AREA UNDER NW FLOW ALOFT AND OPEN THE DOOR TO ALLOW
SHORTWAVE DISTURBANCES TO TRACK OVER THE EASTERN HALF OF THE CWFA.
DISTURBANCE LAST NIGHT SHIFTED EAST AND DID NOT AFFECT THE REGION.
TONIGHT THE BORDERLAND WILL SEE A SURFACE BASED EAST PUSH OUT OF THE
PLAINS.  SURFACE OBSERVATIONS EAST OF THE SACS AND GUADALUPES SHOW
THE PUSH HUNG UP ON THE MOUNTAINS THIS AFTERNOON. ALOFT A SHARP
SHORT WAVE IS PROGGED TO DIVE SE OVER THE ROSWELL AREA. WE WILL
PROBABLY MISS OUT ON THE DYNAMICS PROVIDED BY THAT SYSTEM...BUT THE
LL COLD FRONT MAY HELP SPAWN SOME NOCTURNAL CONVECTION.  THUS FOR
TONIGHT BEST STORM CHANCES APPEAR TO BE THE RIO GRANDE VALLEY EAST
WARD.

FOR THURSDAY THE EAST PUSH ADVANCES TO THE DIVIDE AND HANGS OVER THE
WESTERN CWFA. THUS THE WESTERN CWFA WILL BE PRIMED FOR BETTER STORM
CHANCES WITH THE PRESENCE OF SURFACE CONVERGENCE.  THE UPPER LEVELS
SHOW TO BE AMBIGUOUS WITH NO CLEAR DISTURBANCES TRACKING OVER. THUS
MORE OF A BROAD SCALE APPROACH TO THE POP DISTRIBUTION.

WITH THE UPPER HIGH WELL WEST FRIDAY THE MOISTURE LEVELS LOOK TO
INCREASE AND THE VERTICAL DISTRIBUTION INCREASED AS MOISTURE DEEPENS
OVER THE AREA. THIS ALL FROM THE GFS AND POPS LOOKS SUBSTANTIALLY
INCREASED FOR SATURDAY.  IT APPEARS THAT THE MOISTURE HANGS OVER THE
AREA FOR SUNDAY...AND BEGINS TO WANE ON MONDAY. THUS WILL CONTINUE
POPS THOSE AFTERNOON AND EVENINGS BEFORE PULLING POPS FOR THE REST
OF THE PACKAGE.  TEMPS SHOULD PEAK TODAY...MAKE A MODERATE RETREAT
THROUGH THE WEEKEND...AND WARM BACK UP EARLY NEXT WEEK.

PRELIMINARY NUMBERS...

EL PASO               BB 072/095 072/092 071 21323
ALAMOGORDO            BB 065/091 066/088 066 21323
LAS CRUCES            BB 069/095 069/092 069 21323
CLOUDCROFT            BB 044/069 045/068 045 33433
TRUTH OR CONSEQUENCES BB 067/094 068/091 068 22323
SILVER CITY           BB 060/090 061/085 060 13333
DEMING                BB 067/095 067/092 068 11323
LORDSBURG             BB 069/097 068/092 068 12323
SIERRA BLANCA         BB 064/090 065/087 065 31333

.ELP WATCHES/WARNINGS/ADVISORIES...NONE

14 / BIRD
Hazardous weather outlook, Aug 11, 10:00 AM MST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
1100 AM MDT WED AUG 11 2004

NMZ022>025-030>032-TXZ055-056-112100-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST DESERT/BOOTHEEL NM-SOUTHWEST DESERT/MIMBRES BASIN NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
LAS CRUCES...LORDSBURG...MONTANA VISTA...SAN ELIZARIO...
SIERRA BLANCA...SILVER CITY...SOCORRO...SUNLAND PARK...
TRUTH OR CONSEQUENCES AND UNIVERSITY PARK
1100 AM MDT WED AUG 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...
ISOLATED MOUNTAIN THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. A FEW
STORMS ARE POSSIBLE ACROSS THE LOWLANDS LATE THIS AFTERNOON AND THIS
EVENING.

.DAYS TWO THROUGH SEVEN...
CHANCES FOR ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE
THROUGH THE PERIOD. WITH THE BEST AERIAL COVERAGE OF STORMS LIKELY
ON THURSDAY AND FRIDAY FROM THE RIO GRANDE VALLEY EAST. ADDITIONAL
MOISTURE LOOKS TO WORK INTO THE AREA FOR THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BIRD

The radar

The El Paso radar (KEPZ), 52 km away, was scanning. The volume nearest the first event began at 21:39 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, El Paso

When
August 11, 2:40 PM MST
Where
El Paso County, 15 mi ENE of El Paso Intl Arpt
Measured
0.75 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
31.883, -106.150

Hail, El Paso

When
August 11, 2:45 PM MST
Where
El Paso County, 3 mi NE of Socorro
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.683, -106.267

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420896, 5420897.